Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Omaha, NE

April 25, 2008Gage County, Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 25, 2008, 12:12 AM CDT for Gage County, Jefferson County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2008, 12:12 AM CDT (05:12 UTC)
Expired
Apr 25, 2008, 1:00 AM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Gage County, NE, Jefferson County, NE

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 12:14 AM CDTHAIL 0.75Steele City, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 10:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 250512
SVROAX
NEC067-095-250600-
/O.NEW.KOAX.SV.W.0013.080425T0512Z-080425T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1212 AM CDT FRI APR 25 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GAGE COUNTY IN SOUTHEAST NEBRASKA...
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 100 AM CDT.

* AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF DILLER...OR 23 MILES SOUTHWEST
  OF BEATRICE...AND MOVING NORTHEAST AT 29 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DILLER...ODELL...WYMORE AND BLUE SPRINGS...

HAIL THE SIZE OF NICKELS OR LARGER IS EXPECTED WITH THIS STORM. GO TO
A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.

LAT...LON 4001 9714 4038 9687 4004 9657 3999 9671
      3999 9711
TIME...MOT...LOC 0512Z 226DEG 25KT 4002 9696

$$

GRIFFIS
2 follow-up statements
000 
WWUS53 KOAX 250526
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1224 AM CDT FRI APR 25 2008

NEC067-095-250600-
/O.CON.KOAX.SV.W.0013.000000T0000Z-080425T0600Z/
GAGE NE-JEFFERSON NE-
1224 AM CDT FRI APR 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN JEFFERSON AND SOUTHWESTERN GAGE COUNTIES...

AT 1220 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING NICKEL SIZE HAIL AND STRONG WINDS.  THIS STORM WAS LOCATED 
NEAR DILLER...OR 17 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST 
AT 29 MPH.  THIS STORM ALSO PRODUCED DIME SIZED HAIL AT STEELE CITY 
AT 1214 AM.

HEAVY RAIN FROM THIS THUNDERSTORM MAY ALSO PRODUCE LOCALIZED 
FLOODING.

LOCATIONS IMPACTED INCLUDE...ODELL...HARBINE...WYMORE AND BLUE
SPRINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR SOUTHEAST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR SOUTHWEST IOWA.

LAT...LON 3999 9706 4015 9704 4038 9687 4004 9657
      3999 9671
TIME...MOT...LOC 0524Z 226DEG 25KT 4008 9688

$$

POLLACK
000 
WWUS53 KOAX 250557
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1257 AM CDT FRI APR 25 2008

NEC067-097-127-133-250607-
/O.EXP.KOAX.SV.W.0014.000000T0000Z-080425T0600Z/
NEMAHA NE-GAGE NE-JOHNSON NE-PAWNEE NE-
1257 AM CDT FRI APR 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE...
JOHNSON...EASTERN GAGE AND WEST CENTRAL NEMAHA COUNTIES HAS
EXPIRED...

THE WARNING WHICH WAS IN EFFECT HAS EXPIRED AND WILL NOT BE REISSUED
AT THIS TIME. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR SOUTHEAST NEBRASKA.

LAT...LON 4004 9659 4017 9676 4053 9647 4053 9641
      4035 9601
TIME...MOT...LOC 0557Z 226DEG 25KT 4037 9631

$$

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:45 PM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Apr 24, 2:45 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT THU APR 24 2008

.DISCUSSION...

THUNDERSTORM CHANCES/STRENGTH TONIGHT WILL BE MAIN FORECAST CONCERN
INITIALLY THEN TEMPERATURES THROUGH THE SHORT TERM.

EXTENSIVE CLOUD COVER HAS REMAINED IN PLACE ACROSS THE EASTERN HALF
OF NEBRASKA AND KANSAS INTO WESTERN IOWA SO FAR TODAY. CONVECTION
HAS BEEN LIMITED TO ALONG THE NORTHEAST NEBRASKA BORDER INTO
SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED FROM NORTHWEST
MINNESOTA THROUGH EASTERN SOUTH DAKOTA INTO NORTHWEST NEBRASKA AT
18Z.

MODELS SIMILAR IN LIFTING LOW PRESSURE OVER COLORADO NORTHEAST ALONG
THE FRONT TONIGHT WITH MAIN PERIOD OF CONVECTION LATE TONIGHT AS
FRONT MOVES SLOWLY ACROSS EASTERN NEBRASKA AND UPPER WAVE MOVES
INTO THE CENTRAL PLAINS. FORECAST SOUNDINGS SUGGEST ABUNDANT MOISTURE
AVAILABLE WITH PW AROUND 1.5 INCHES. HEAVY RAIN LIKELY OVERNIGHT BUT
WITH FFG VALUES GENERALLY AROUND 2 INCHES OR BETTER WILL FOREGO ANY
HEADLINES AT THIS TIME. SYSTEM PROGGED TO BE EAST OF THE AREA
FRIDAY MORNING BUT SOME SHOWERS EXPECTED THROUGH MOST OF THE DAY AS
THE UPPER WAVE MOVES ACROSS. ANOTHER WAVE FOLLOWS ON SATURDAY WITH
NEXT CHANCE OF PRECIP FOR THE AREA.

TEMPERATURES STAY ON THE COOL SIDE THROUGH MOST OF THE SHORT TERM
PERIOD AS UPPER FLOW AMPLIFIES AND LARGE TROUGH DEVELOPS OVER THE
MIDDLE OF THE COUNTRY. FROST POTENTIAL FOR PARTS OF THE AREA SATURDAY
MORNING DEPENDING ON EXTENT OF CLOUDS BETWEEN THE TWO UPPER WAVES.

IN THE EXTENDED...PATTERN LOOKS TO REMAIN ACTIVE AS ANOTHER STRONG
UPPER SYSTEM INDICATED FOR LATE NEXT WEEK...ALTHOUGH MODEL
DIFFERENCES LEAD TOWARD LOW CONFIDENCE ON SPECIFICS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FORECAST THROUGH 25/18Z.

CDFNT FM NCNTRL NEBRASKA INTO NWRN KS IS EXPECTED TO EXTD FM NWRN IA
TO LOW PRES OVR NCNTRL/NERN KS BY 06Z.  WIDESPREAD MVFR CIGS WITH
AREAS OF IFR CIGS EXTENDED AHEAD OF FRONT. SOME MIXING COULD LIFT
CIGS ABV MVFR CATEGORY LATE THIS AFTN ALONG AND E OF MO RIVER WITH
LOWEST CIGS ALONG WITH PSBL DRIZZLE STRETCHING FM OLU-OFK VCNTY.
ALTHOUGH THERE IS A RISK OF TSTMS AT TAF SITES THROUGH 03Z...BEST
CHCS APPEAR TO COVER PD FM 03Z-09Z.  STORMS DURING THIS TIME PD
COULD CONTAIN GUSTY WINDS AND HAIL...SPCLY ALONG AND S OF INTERSTATE
80.  LOW AND CDFNT SHOULD PASS THROUGH LNK/OMA IN 06Z-09Z PD WITH
WINDS SHIFTING TO NNW AND INCREASING BEHIND IT.  MVFR CIGS WILL
LIKELY CONT BEHIND FRONT THROUGH 25/18Z ALONG WITH GUSTY NW SFC
WINDS AND PATCHY RAIN SHOWERS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/CHERMOK
Hazardous weather outlook, Apr 24, 8:55 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
855 PM CDT THU APR 24 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251600-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
855 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. THE BEST
CHANCE FOR SEVERE STORMS WILL BE MAINLY ALONG AND SOUTH OF THE
INTERSTATE 80 CORRIDOR. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY HAZARDS. IN ADDITION...ANY OF THE STORMS COULD PRODUCE
AREAS OF HEAVY RAIN.

THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST INTO THE REGION
OVERNIGHT. THIS IS AHEAD OF LOW PRESSURE FORECAST TO DEEPEN ALONG
THE KANSAS AND COLORADO BORDER. THE SEVERE THREAT IS EXPECTED TO
CONTINUE INTO THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

GRIFFIS

In the hours before

Local storm report, Apr 24, 6:28 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
628 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             EARLING                 41.78N 95.42W
04/24/2008  E0.75 INCH       SHELBY             IA   TRAINED SPOTTER

&&

RCHERMOK
Local storm report, Apr 24, 6:47 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             DEFIANCE                41.83N 95.34W
04/24/2008  E1.00 INCH       SHELBY             IA   TRAINED SPOTTER

&&

JPOLLACK
Local storm report, Apr 24, 6:58 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             1 E IRWIN               41.79N 95.19W
04/24/2008  E1.00 INCH       SHELBY             IA   PUBLIC

            MOSTLY PENNY TO NICKEL SIZE.

&&

RCHERMOK
Local storm report, Apr 24, 11:04 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1104 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HAIL             3 S ODELL               40.01N 96.80W
04/24/2008  M0.75 INCH       GAGE               NE   TRAINED SPOTTER

&&

JKLISH
Local storm report, Apr 24, 11:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1108 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HAIL             ODELL                   40.05N 96.80W
04/24/2008  E0.75 INCH       GAGE               NE   TRAINED SPOTTER

&&

JKLISH
Local storm report, Apr 24, 11:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1126 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             BEATRICE                40.27N 96.75W
04/24/2008  E0.75 INCH       GAGE               NE   PUBLIC

&&

BG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:42 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson48 min
Apr 24, 11:12 PM CDTSevere Thunderstorm WarningOAXGage33 min
Apr 24, 11:28 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee47 min
Apr 24, 11:33 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson42 min
Apr 25, 12:15 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Pawnee45 min
Apr 25, 12:34 AM CDTTornado WarningOAXJohnson26 min
Apr 25, 12:41 AM CDTTornado WarningOAXJohnson, Nemaha34 min
Apr 25, 1:13 AM CDTSevere Thunderstorm WarningOAXNemaha, Otoe, Richardson19 min
Apr 25, 1:23 AM CDTSevere Thunderstorm WarningOAXOtoe52 min
Apr 25, 1:24 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline51 min
Apr 25, 1:46 AM CDTFlash Flood WarningOAXGage, Jefferson, Johnson, Pawnee3 hr
Apr 25, 2:03 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Otoe, Pawnee27 min
Apr 25, 2:28 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson62 min
Apr 25, 8:47 AM CDTRiver Flood WarningOAXGage7 hr
Apr 25, 9:55 AM CDTWinter Weather AdvisoryOAXAntelope, Boone, Cedar, Knox, Madison, Pierce and 3 more6 hr
Apr 25, 10:32 AM CDTAreal Flood WarningOAXJohnson, Pawnee8 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.